South Dakota, 2023

Damaging Wind in South Dakota, May 30, 2023

May 30, 2023 · NWS ABR · 1 event in 1 county or zone

A line of storms developed in the late afternoon and evening in western South Dakota. As they proceeded east, this line of storms produced an estimated 60 mph wind gust 3 miles west of Okaton before weakening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A line of storms developed in the late afternoon and evening in western South Dakota. As they proceeded east, this line of storms produced an estimated 60 mph wind gust 3 miles west of Okaton before weakening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 30, 7:50 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, May 30, 7:50 PM CST, 1 hour 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
850 PM CDT Tue May 30 2023

.UPDATE...
Issued at 846 PM CDT Tue May 30 2023

Watching convection across western SD, especially over southwest
SD where better instability and shear exist. Some of this
activity looks to bleed into the southwest counties over the next
few hours, potentially remaining on the strong side with gusty
winds being the main threat. Made some adjustments to PoPs to
account for this, and may have to raise the southwest even more if
current activity holds together like latest runs of the HRRR are
suggesting.

&&

.SHORT TERM...(This Evening through Wednesday Night)
Issued at 251 PM CDT Tue May 30 2023

Weak southwest flow will continue tonight and into Wednesday. A few
cu have popped up in the eastern portion of the forecast area,
otherwise pretty quiet so far today. Lack of any forcing or shear to
support growth evident. Activity from western SD and NE will move
into the Missouri River valley and west this evening bringing in
small chances of thunderstorms through 06Z tonight.

Deterministic models are in fair agreement of a small shortwave to
move up from the intermountain west tonight and into eastern SD
Wednesday. This will be the focus of the next round of thunderstorms
for the region. However, with the weak shear aloft it will be hard
to get anything organized for a long period of time. A few pulse type
storms likely however. SPC only has area in general thunder as well.
Pops may be on high side for Wednesday, but still expect a good
portion of the are to get wet.

Temps will remain above normal for late May.

.LONG TERM...(Thursday through Tuesday)
Issued at 251 PM CDT Tue May 30 2023

The main forecast challenge in the extended revolves around
precipitation chances. The upper level pattern will feature ridging
to the east and a low pressure trough over the Rockies Thursday,
with the high to the east then meandering its way back to the west
Friday, and becoming the main feature over the Northern Plains
through the remainder of the period.

At the surface, the pattern of high pressure to the east and low
pressure to the west will be in place through the entire period,
with southerly flow bringing warm and moist air into the region. The
warm temperatures and high dewpoints will lead to periods of fairly
unstable conditions each day, along with the potential for scattered
showers and thunderstorms each afternoon and evening, with quieter
conditions during the overnight hours. Therefore, much of the
extended period continues to be riddled with slight chance to chance
POPs.

High temperatures will be mainly in the 80s through the period, with
overnight lows in the lower to mid 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 639 PM CDT Tue May 30 2023

Terminals KABR,KATY,KPIR,KMBG

VFR conditions are forecast through the TAF period. However,
threat for isolated -TSRA/TSRA or -SHRA/SHRA exists this evening
for KMBG/KPIR, then later in the TAF period for KABR/KATY. TEMPO
MVFR VSBY is possible in any heavier downpours, but confidence in
location and overall limited coverage prevents inclusion in TAFs
at this point. Will await any development and/or more immediate
impactful proximity to a TAF site before including TEMPO groups.
Will stick with VC mention at this time.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...TMT
SHORT TERM...Scarlett
LONG TERM...Parkin
AVIATION...TMT
Hazardous weather outlook, May 30, 2:01 AM CST, 19 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
301 AM CDT Tue May 30 2023

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-310815-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
301 AM CDT Tue May 30 2023 /201 AM MDT Tue May 30 2023/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Isolated thunderstorms are possible tonight with lightning being the
main threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

More thunderstorms are possible, but the threat for severe looks low
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 30, 8:53 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
953 PM CDT Tue May 30 2023

SDZ045-310345-
Jones SD-
953 PM CDT Tue May 30 2023

...Strong thunderstorms will impact portions of Jones County through
1045 PM CDT...

At 952 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Nowlin to near Okaton to near Swift Bear.
Movement was northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Okaton around 1000 PM CDT.
  Westover and Intersection of Highway 83 and White River around
  1010 PM CDT.

Other locations in the path of these storms include Murdo, Capa and
Draper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.

&&

LAT...LON 4373 10074 4372 10079 4376 10081 4378 10088
      4380 10088 4379 10090 4383 10093 4381 10095
      4385 10099 4386 10106 4416 10105 4403 10057
      4373 10041 4373 10051 4377 10059 4374 10062
      4375 10065 4371 10068 4372 10070 4371 10073
TIME...MOT...LOC 0252Z 242DEG 29KT 4405 10129 4389 10099 4362 10082

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

TMT

The radar

The Rapid City radar (KUDX), 153 km away, was scanning. The volume nearest the first event began at 03:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jones

When
May 30, 9:15 PM CST
Where
Jones County, 2.85 mi WNW of Okaton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.890, -100.950

A trained spotter estimated wind gusts associated with a thunderstorm were on the order of 50 to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2023Every state in 2023This day in weather historyWarnings in South Dakota, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093278.